NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
How does alcohol affect my TB treatment?
I was diagnosed with TB in Jan 2007. I was immediately put on the four anti TB drugs (Rifampin, Pyrazinamide, Isoniazid and Ethambutol). Two months later my drug sensitivity reports came and they said that my strain of TB was not resistant to Rifampicin or Isoniazid. However after stopping PZA, my symptoms started going up again.
Concerned, the doctor asked me to watch for an orangish hue in my urine and other body fluids to make sure that Rifampin (I am taking Rimactazid 450/300) was getting absorbed in my body properly. To my despair, none of my body fluids have even a slight tinge of orange. What could this be due to?
As an extra information, I was also diagnosed to have cardiac arrhythmia during the course of this treatment and I have been taking homeopathic medicines for this condition ever since. My daily homeopathic dosage contains the ingredients mixed in around 2-4 ml of alcohol. Other than this I am an absolute teetotaler. After reading TB information on your site, I am concerned to know if this small intake could hinder Rifampin from being effective. Could it be?
If yes, can you tell me what to do now? (I have been taking the homeopathic medicines since March and my arrhythmia is almost cured.)
This is a very complex question. I will try to be as broad in my answer as possible.
Active tuberculosis (TB) disease responds slowly to therapy, which is why we treat TB patients with multiple drugs for at least 6 months or longer depending on their clinical response and the site of their TB disease. I do not know what type of TB you have or what your initial symptoms were. The usual symptoms of TB disease of the lung include fever, night sweats, cough, loss of appetite, and loss of energy. If you had TB in the bone or the lymph nodes, you may have increasing pain or swelling at the site.
There are two stages or phases in the treatment of TB disease. The first two months of treatment is the initial phase. During this time, combinations of several anti-TB medications are used to try to kill as many TB germs as possible. We also wait to see if the patient's isolated germ has any drug resistance to know which drugs will work best.
The next stage of TB treatment is the continuation phase. During this time, some of the medications are stopped and others are continued to try and kill the remainder of the TB germs in your body. The continuation phase is usually for four to seven months.
Rifampin and isoniazid are the best medications and if you do not have any drug resistance we use them in both phases of TB treatment. The medication that you received, Rimactazide 450/300 is a combination pill of these two drugs.
Rifampin causes the red color in the urine. Most patients taking rifampin report a darkening or orange color in their urine. Certain medications and even herbal products may decrease the amount of rifampin in your body. I would make sure that your TB doctor knows about all of the prescribed and homeopathic medicines that you are taking so that he can be sure that there are no drug interactions. Your doctor may also wish to check your rifampin blood level to make sure you getting enough drug in your body.
The reason we ask the patients not to drink alcohol while they are taking TB medication is to avoid increasing side effects of the drugs particularly to avoid problems with the liver. Both isoniazid and rifampin can affect the liver and symptoms of inflammation of the liver may be similar to TB symptoms such as fever and loss of appetite. Other symptoms of liver problems include nausea, vomiting, abdominal pain, or yellowish skin. Your doctor can check your blood to see if your liver is affected.
So, the small amount of alcohol is unlikely to be causing rifampin to be less effective, but the homeopathic medicine might cause the rifampin to be metabolized too quickly. If you have started your TB medications in January, you may be completing your therapy shortly. If there is a potential drug interaction, you will need to discuss with your TB and heart doctor, what is the best option for treating both your TB and arrhythmia.
Sometimes, other infections or illnesses can cause similar symptoms to TB disease. For example, other types of pneumonia or infection of the lung can cause fever, chills, and cough. Your doctor can check more sputum (phlegm from deep inside the lungs) to see if there are any other active infections.
Sometimes, side effects of medication can mimic symptoms of TB disease. For example, Rifampin can cause flu-like symptoms with fevers, chills, headache, dizziness, bone pain, and abdominal pain. This usually occurs after three to six months of treatment and is more common when people take their medications twice weekly or three times a week. Going back to daily therapy might help.
Another reason for the return of TB symptoms during the course of treatment is that your TB disease is not getting better. Drug resistance can develop but if you take your TB medication as prescribed and do not miss any doses, this is unlikely to happen.
And lastly, as your body's immune system gets stronger from treatment of TB disease, you may get some of your symptoms back. For example, some patients with TB in their lymph nodes may notice increasing size of the lymph nodes while receiving TB medications. This does not always mean that your TB is getting worse and the symptoms will get better eventually. Your doctor will need to evaluate you to make sure there are no other causes for this.
Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University
Larry S Schlesinger, MD
Molecular Virology, Immunology and Medical Genetics
Environmental Health Sciences
College of Medicine
The Ohio State University